I thank Dr Chen and colleagues for their letter suggesting the possibilitythat diffuse intraocular dispersion of triamcinolone particles simulated clinicalinflammation and was in fact a distinct, noninflammatory alternative etiology.I agree that this possibility does exist, and it may be more common when injectingforcefully through a 30-gauge needle. Furthermore, in eyes with an open posteriorcapsule, especially eyes with an anterior chamber intraocular lens, triamcinoloneparticles can collect in the angle and simulate a hypopyon. However, thiscollection of steroid particles can usually be distinguished from inflammatorywhite cells by their appearance and color. Furthermore, it would be unlikelyfor a suspension of triamcinolone alone in the vitreous cavity to obscurethe fundus details completely, as was the case in 4 of the 7 eyes in our article.Also, in a vitrectomized eye depleted of cortical vitreous, we commonly observethat the triamcinolone particles settle inferiorly quite rapidly. The theorythat our cases represent intraocular dispersion of the drug is unlikely, especiallybecause 5 of the 7 eyes had been vitrectomized previously.
Roth DB. Diffuse Intraocular Dispersion of Triamcinolone Particles as a Causeof Sterile Endophthalmitis—Reply. Arch Ophthalmol. 2004;122(11):1733. doi:10.1001/archopht.122.11.1733-b